ArticleThe American journal of case reports2017
Dietary Supplement-Drug Interaction-Induced Serotonin Syndrome Progressing to Acute Compartment Syndrome.
Article in The American journal of case reports, 2017. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers, 1 of them a synthesis that pooled it.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
5 citing papers in PubMed, 1 synthesis or guideline pooled it, 13 citations in OpenAlex.
- Sports nutrition supplements and adverse events - a meta-epidemiological study of case reports specifically addressing causality assessment.European journal of clinical pharmacology · 2022Pooled it
- Serotonergic Toxicity and Hyponatremia Associated with Antidepressant Therapy: The Pivotal Role of SIADH.Clinical drug investigation · 2026Review
- Assessment of Undergraduate Nursing Students' Understanding of Herbal Medicines and Herb-Drug Interactions in Riyadh, Saudi Arabia.Medical science monitor : international medical journal of experimental and clinical research · 2024Article
- Serotonin syndrome controversies: A need for consensus.World journal of critical care medicine · 2024Review
- Biological Role of Nutrients, Food and Dietary Patterns in the Prevention and Clinical Management of Major Depressive Disorder.Nutrients · 2022Review
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
2 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
BACKGROUND Dietary supplements have been associated with an increase in emergency intervention as a result of unexpected adverse events. Limited resources and information on significant drug-drug interactions with dietary supplements and prescription medications have contributed to associated complications and unexpected events. We present the case of a patient who consumed multiple prescription medications and dietary supplements which resulted in significant complications. CASE REPORT A 28-year-old man presented to the Emergency Department complaining of severe calf pain after exercising. In addition to his prescription medications, which included sertraline, he also consumed dietary supplements prior to his workout. He developed serotonin syndrome with rhabdomyolysis, which rapidly progressed to acute compartment syndrome. An emergency bilateral four-compartment double-incision lower extremity and forearm fasciotomy was performed, with complete recovery. CONCLUSIONS Drug-drug interactions involving dietary supplements are frequently overlooked in most healthcare settings, especially in the Emergency Department. Health care providers should be cognizant of the potential drug- drug interactions resulting in serotonin syndrome to prevent the progression to acute compartment syndrome and associated complications. Pharmacists play a key role in recognizing drug-dietary supplement interactions and adverse effects.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.